I’m a 30-year old male, currently at a Norwood II level of hair loss. I’m interested in trying out Propecia, but the side effects have put me off, is there any way to reduce the chances of side effects?
You will find a lot of conflicting information online and on hair loss forums. Some of it negative, and some of it positive. However, unhappy users are the ones most likely to comment on forums and other hair loss websites. According to a 2016 review in The Journal of Clinical and Aesthetic Dermatology, 2.36-10 percent of men experienced side effects while on the medication. Compared to 0.5-1.7 percent on placebo.
Side effects are relatively rare but do occur. The main concern that most new users have is whether those side effects will be permanent. Unfortunately, no one can answer that for you. The probability of permanent side effects is low, but there is enough evidence to support the fact that it does happen. Choosing to get on a medication is a personal decision. You have to weigh the pros and the cons, the risks, and the rewards.
What Do Physicians Have To Say?
We reached out to Dr. Christine Shaver with Bernstein Medical, and this is what she had to say:
“If a patient experiences side effects after starting Propecia (finasteride), we recommend discontinuing the medication until the side effects completely subside. Occasionally, we may recommend re-starting at a lower dose, but this depends on the clinical situation. If one can’t take finasteride, alternative treatments for genetic thinning should be considered, such as topical Rogaine and/or Platelet-Rich Plasma (PRP). Without any medical therapy, the hair loss is likely to continue over time.”
Based on anecdotal evidence online, it’s best to start Propecia on the lowest dose possible. According to a recent study, dosages of 0.2mg is enough to suppress DHT on the scalp. Furthermore, studies showed that doses of 0.2 mg could suppress up to 55% of DHT in the scalp. Doses of 5mg per day showed a 69% DHT suppression.